Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 51, NWS Charleston, WV

May 28, 2002Jackson County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at May 28, 2002, 3:20 PM EDT for Jackson County, Ohio. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 2002, 3:20 PM EDT (19:20 UTC)
Expired
May 28, 2002, 3:45 PM EDT
In force
25 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Jackson County, OH

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 341 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
341 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1186 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 281920
SVRRLX
OHC079-281945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
320 PM EDT TUE MAY 28 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN SOUTHEAST OHIO...

* UNTIL 345 PM EDT...

* AT 318 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 7 MILES NORTHWEST OF OAK HILL.  THE STORM WAS NEARLY
  STATIONARY.


--CALL TO ACTION--IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

$$

LAT...LON 3885 8279 3885 8256 3903 8256 3903 8279

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 10:50 AM EDT, 4 hours 30 minutes earlier.

Area forecast discussion, May 28, 10:50 AM EDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1050 AM EDT TUE MAY 28 2002

INCREASED POPS SLIGHTLY OVER SE OH AND NRN WV.  DESPITE WARM FRONTAL
BOUNDARY LIFTING N IN CNTRL OH...ASSOCD OUTFLOW BOUNDARIES COULD
EASILY TRIGGER CONVECTION OVR SE OH...WRN AND NRN WV THIS AFTN
AND THIS EVENING.

12Z SOUNDINGS SHOW MORE INSTABILITY AND MOISTURE COMPARED TO 24 HRS
AGO.  ALSO INCREASED MAX TEMPS A BIT BASED ON COOP REPORTS AND
EXPECTED AMT OF SUNSHINE.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END / BATTY

In the hours before

Special weather statement, May 28, 12:41 PM EDT, 2 hours 39 minutes before
OHZ066-067-075-076-083>085-281745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1241 PM EDT TUE MAY 28 2002

LOCALIZED DOWNPOURS ARE LIKELY THIS AFTERNOON ACROSS SOUTHEAST OHIO.

SHOWERS AND THUNDERSTORMS HAVE ALREADY AFFECTED PERRY
COUNTY...MAINLY NORTH OF NEW LEXINGTON...DURING MIDDAY.

A BOUNDARY OVER SOUTHERN OHIO...WILL HELP TRIGGER MORE SHOWERS AND
THUNDERSTORMS DURING THIS AFTERNOON.  THE RAIN WILL MOVE SLOWLY
TOWARD THE NORTHEAST.  SEEK SAFE SHELTER WHENEVER LIGHTNING IS
NEAR...OR THUNDER IS HEARD.

ANY SHOWER COULD DUMP AN INCH OF RAIN IN LESS THAN AN HOUR.
OF COURSE...THIS WOULD CAUSE THE USUAL PONDING OF WATER IN POOR
DRAINAGE AREAS...AND LIMIT ROAD VISIBILITY FOR MOTORISTS.

IT WOULD TAKE SEVERAL SHOWERS OR STORMS TO MOVE ACROSS THE SAME
STREAM BASIN TO CAUSE SIGNIFICANT FLOODING PROBLEMS.  THE NATIONAL
WEATHER SERVICE WILL CONTINUE TO MONITOR RAINFALL PATTERNS.

END / KTB
Special weather statement, May 28, 2:00 PM EDT, 1 hour 20 minutes before
OHZ066-067-075-076-083>087-281920-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
200 PM EDT TUE MAY 28 2002

LOCALIZED DOWNPOURS ARE LIKELY THIS AFTERNOON ACROSS SOUTHEAST OHIO.

SHOWERS AND THUNDERSTORMS AFFECTED PERRY COUNTY...MAINLY NORTH OF
NEW LEXINGTON...DURING MIDDAY.

A BOUNDARY ACROSS SOUTHERN OHIO...HELPED TRIGGER MORE SHOWERS AND
THUNDERSTORMS DURING THE EARLY AFTERNOON OVER THE SCIOTO VALLEY.
THESE SHOWERS MOVED INTO VINTON COUNTY NEAR MCARTHUR...BETWEEN 1 AND
2 OCLOCK.

THE RAIN WILL MOVE SLOWLY TOWARD THE NORTHEAST.  SEEK SAFE SHELTER
WHENEVER LIGHTNING IS NEAR...OR THUNDER IS HEARD.

ANY SHOWER COULD DUMP 1 TO 2 INCHES OF RAIN IN LESS THAN 2 HOURS.
OF COURSE...THIS WOULD CAUSE THE PONDING OF WATER IN THE USUAL POOR
DRAINAGE AREAS...AND LIMIT ROAD VISIBILITY FOR MOTORISTS.

SINCE MOST OF SOUTHEAST OHIO HAS BEEN DRY LATELY...IT WOULD TAKE
MORE THAN ONE ROUND OF HEAVY RAIN TO MOVE ACROSS THE SAME STREAM
BASIN TO CAUSE SIGNIFICANT FLOODING PROBLEMS.  THE NATIONAL WEATHER
SERVICE WILL CONTINUE TO MONITOR RAINFALL PATTERNS.

END / KTB

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 2:22 PM EDTFlash Flood WarningRLXVinton3 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.